Arizona, 2020

Hail and Damaging Winds in Arizona, September 8, 2020

September 8, 2020 · NWS PSR · 5 events in 1 county or zone

Thunderstorms developed across portions of the greater Phoenix metropolitan area, mainly to the southeast of Phoenix, during the afternoon hours on September 8th. Some of the stronger storms produced gusty and damaging winds that approached 60 mph in strength.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across portions of the greater Phoenix metropolitan area, mainly to the southeast of Phoenix, during the afternoon hours on September 8th. Some of the stronger storms produced gusty and damaging winds that approached 60 mph in strength. The strong winds downed multiple trees in the community of Gilbert, just to the southwest of Mesa-Gateway Airport. Small to moderate hailstones were also reported; at roughly 1700MST there was a report of hailstones about 0.88 inches in diameter near the intersection of Power and Germann Roads. There were no reports of injury due to the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 8, 3:17 PM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 8, 3:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
317 PM MST Tue Sep 8 2020

.UPDATE...Updated Fire Weather Discussion.

&&

.SYNOPSIS...
A strong storm system dropping through the Rockies and Great Basin
into the Southwest will bring much cooler temperatures, breezy to
windy conditions, and a fleeting chance of showers and thunderstorms
mainly over the high terrain east and north of Phoenix, with slight
chances for Phoenix as well. Drier and warmer conditions gradually
move into the region beginning later in the week.

&&

.DISCUSSION...Short term...
The center of mid level closed low pressure storm system has pushed
south into E Utah with a pronounced northwesterly and westerly H5
jet streak cutting through the N half of AZ. In the early afternoon
the associated cold front extended from Imperial Cty CA to NW
Maricopa Cty. Dewpoints behind the front are being reported in the
20s and even upper teens out west.

The stronger frontal and cold air wind gusts, where a wind
advisory remains in effect through tonight, have so far been
near 28-38 mph with a a few in the 40s. The strongest wind gusts
are still expected to reach as high as 50-55 mph before the end of
the evening. In addition to the wind advisory, a Red Flag warning
remains in effect from the Phoenix area west into tonight for
critical fire danger due to strong gusty winds and plummeting RH
values. Areas of locally dense blowing dust have also been
reported with a blowing dust advisory in effect into the afternoon
for parts of SE CA to SW AZ.

A moist and unstable airmass across the area ahead of the much
cooler and drier airmass behind the cold front is helping to kick
off a line of showers and thunderstorms north of Phoenix, and a few
small showers west of Buckeye as revealed by early afternoon
radar. High-res guidance/CAMs continue to favor more scattered
shower and storm coverage in the areas north and east of Phoenix
with much more isolated coverage for Phoenix through the
afternoon and early evening, when the cold front sweeps through
the area. Momentum transfer of strong frontal winds aloft, with
any showers and thunderstorms that do develop, in the already
gusty environment could produce severe wind gusts near the
storms. Although a widespread outbreak of severe weather is not
anticipated due to the more robust dynamics remaining confined
well to the north with the main low pressure storm system.

The widespread smoke ceilings in the upper-mid levels from the
intense fires in California may tend to persist in spite of this
afternoon's cold frontal passage. However much will depend on the
state of the fires.

&&

.DISCUSSION...Extended...
The coolest weather we've experienced in quite some time is on
track to occur Wednesday and Thursday. The forecast high in
Phoenix has now fallen to 91 degrees on Wednesday, with low 90s
extending all the way into southeast California. The overall
pattern evolution will feature a large closed low over northern
Arizona, so if this trends farther southward in position than
currently projected, there's an outside chance high temperatures
may stay in the 80s on Wednesday - which seems nearly impossible
given the relentless streak of excessive heat. Even better, the
low temperatures are going to be very pleasant for early
September. Most areas will see lows in the 60s on Wednesday and
Thursday morning, with 50s even forecast for the Globe area.

Thursday will feature a slight warmup by about 5 degrees or so,
but still comfortable, given the proximity of the upper low. Winds
should weaken some on Thursday, but still be breezy across
southwest Arizona and the lower Colorado River Valley.
A warmup is in store later next week as the upper high rebuilds over
the Southwest. Fortunately, this feature will be nowhere near as
strong as last week's mega-high, but still significant enough to
bring temperatures back into the 105-108 range with the warmest
temperatures over southeast California. This should generally remain
shy of excessive heat thresholds.

&&

.AVIATION...Updated at 1725Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Increasingly gusty winds will be the main surface weather issue
through tonight though reduced slantwise visibilities will also be a
concern with expansive FU and BLDU streaming into the area from the
west. Sfc winds will steadily veer ahead of a cold front this
afternoon, and confidence is good that gusts nearing 30kt will be
likely along the front mid/late afternoon. Given the amount of
FU/BLDU in upstream sfc observations, it would not be out of the
question if a period of MVFR vsby is observed but still a low
probability.

Otherwise, a few brief SHRA may be possible around the PHX vicinity
though coverage, duration, and confidence in formation within any
terminal footprint precludes any TAF mention. Wind speeds should
weaken while directions attempt to turn northerly later tonight
before finally obtaining an easterly component by sunrise Wednesday.

Southeast California/Southwest Arizona including KIPL and KBLH:
Very strong winds behind a cold front and reduced visibilities due
to upstream BLDU and FU will be the main weather hazards this
afternoon and evening. Confidence in wind shift timing and post
frontal wind gust speeds 30-45kt is good. Based on observations
across S NV/NW AZ, expansive FU and BLDU are being mixed and
creating MVFR (and locally IFR) visibilities. Feel a period of MVFR
vsby is likely though confidence is lower with respect to how long
these restriction persist into the late afternoon/evening.
Conditions should improve markedly by late evening/overnight.

&&

.FIRE WEATHER...
Friday through Tuesday:
A warming trend will last through the period as slightly below
normal highs in the upper 90s to 100 through Friday warm to a few
degrees above normal during the weekend. Daily min RHs will stay
in the teens through the rest of the period. Winds will generally
remain light with directions favoring diurnal/terrain patterns.
Nighttime max RH will generally range in the 25-40% range.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning until midnight MST tonight for AZZ131-132.

     Blowing Dust Advisory until 4 PM MST this afternoon for AZZ530-
     533.

     Wind Advisory until 10 PM MST this evening for AZZ530>533-536.

CA...Red Flag Warning until midnight PDT tonight for CAZ230>232.

     Blowing Dust Advisory until 4 PM PDT this afternoon for CAZ569-
     570.

     Wind Advisory until 10 PM PDT this evening for CAZ560-561-564-
     565-568>570.

&&

DISCUSSION...Short term...Sawtelle
DISCUSSION (Extended)...Rogers
AVIATION...MO
FIRE WEATHER...Sawtelle

In the hours before

Local storm report, Sep 8, 12:01 PM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1201 PM MST TUE SEP 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     DUST STORM       1 NW PARKER             34.14N 114.29W
09/08/2020                   LA PAZ             AZ   TRAINED SPOTTER

            VISIBILITY LOCALLY DOWN TO ONE-QUARTER MILE.

&&
Special weather statement, Sep 8, 4:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
426 PM MST Tue Sep 8 2020

AZZ547-556-557-090000-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
426 PM MST Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
500 PM MST...

At 425 PM MST, Doppler radar was tracking a strong thunderstorm near
Sunflower, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Valley, Sunflower, Punkin Center and Tonto Basin.

This includes the following highways...
AZ Route 87 between mile markers 212 and 223.
AZ Route 188 between mile markers 257 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3393 11133 3391 11128 3382 11118 3378 11151
      3391 11158 3395 11136
TIME...MOT...LOC 2325Z 266DEG 22KT 3386 11140

AJ
Special weather statement, Sep 8, 4:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
451 PM MST Tue Sep 8 2020

AZZ548-550-551-553-555-090015-
South Mountain/Ahwatukee AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
East Valley AZ-
451 PM MST Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST...

At 448 PM MST, Doppler radar was tracking strong thunderstorms over
the East Valley, including Chandler, moving southeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Coolidge, Sun Lakes, Queen Creek,
Bapchule, Olberg.

This includes the following highways...
AZ Interstate 10 between mile markers 164 and 182.
US Highway 60 between mile markers 209 and 209.
AZ Route 87 between mile markers 133 and 169.

LAT...LON 3310 11200 3336 11194 3329 11137 3296 11149
TIME...MOT...LOC 2348Z 288DEG 47KT 3316 11186

AJ

The radar

The Phoenix radar (KIWA), 3 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Maricopa

When
September 8, 5:00 PM MST to 5:05 PM MST
Where
Maricopa County, 1.35 mi WSW of Germann
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
33.270, -111.690

Thunderstorms with moderate hail developed in the community of Higley during the afternoon hours on September 8th. At roughly 1700MST hail with diameters up to 0.88 inches fell about 3 miles southeast of Higley and just to the southwest of the Mesa-Gateway airport. The hail, which fell near the intersection of Power and Germann Road, was reported via a CoCoRaHS report. There was no damage reported due to the hail.

Thunderstorm Wind, Maricopa

When
September 8, 5:00 PM MST to 5:05 PM MST
Where
Maricopa County, 0.69 mi S of Higley
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.290, -111.720

Thunderstorms with gusty and damaging winds developed to the southeast of Phoenix during the late afternoon hours on September 8th. Some of the stronger storms affected communities such as Higley. At about 1700MST, a report from the public indicated that gusty outflow winds downed multiple trees near the intersection of Higley and Pecos Roads, about 1 miles south of the town of Higley. Wind gusts were estimated to be as high as 60 mph; at about 1705MST a wind gust to 58 mph was reported from the nearby AWOS weather station at Phoenix Mesa-Gateway airport.

Thunderstorm Wind, Maricopa

When
September 8, 5:05 PM MST
Where
Maricopa County, 0.58 mi E of (Chd)williams Afb
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
33.300, -111.660

Thunderstorms with strong gusty winds developed to the southeast of Phoenix during the late afternoon hours on September 8th. At 1705MST, one of the stronger storms generated a wind gust to 58 mph as measured by the official AWOS weather station at Phoenix Mesa-Gateway airport.

Thunderstorm Wind, Maricopa

When
September 8, 5:05 PM MST
Where
Maricopa County, 1.35 mi WSW of (Chd)williams Afb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.290, -111.690

Thunderstorms with gusty and damaging winds developed to the southeast of Phoenix during the late afternoon hours on September 8th. According to a report from the public, at 1705MST gusty outflow winds estimated to be as high as 60 mph downed some trees about 2 miles to the southwest of the Phoenix Mesa-Gateway Airport. The report was obtained via social media. There were no reports of any injuries due to the falling trees.

Thunderstorm Wind, Maricopa

When
September 8, 5:10 PM MST
Where
Maricopa County, 1.73 mi W of Germann
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.280, -111.700

Thunderstorms with gusty and damaging outflow winds developed to the southeast of Phoenix during late afternoon hours on September 8th. Some of the stronger storms affected communities such as Higley. At 1710MST a trained spotter located about 2 miles southeast of Higley reported that outflow winds estimated to be as high as 60 mph downed multiple trees along Germann Road between Greenfield and Power Roads. There were no reports of injury due to the falling trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912751, 912754, 912758, 912759, 912757.